Monday, 17 August 2015


On the news this morning Lariam (or mefloquine) is still being proscribed for British troops in malarial zones. Now malaria is a debilitating parasitic infection and I fully understand why the military are concerned that the service people are well protected. Some forms can be fatal. Malaria is no joke.

 Unfortunately for some, neither is Lariam. I started taking Lariam for a trip to Angola. "Great," I thought. "It is effective and I only have to take one tablet a week. Of course it is the way to go." It was not even a problem when the lucid dreams started. The first one, involving a house fire in which I saw my parents burn to death, didn't even freak me out. Perhaps it should have but I remained calm. The dreams continued but hey, I didn't get malaria. I returned home and, as one has to, I kept on taking the tablet for a couple of weeks. Within a month however I was back to West Africa and back on the Lariam.

 In a bar, I lost my temper completely with some woman and started to swear at her, much to the amusement of my colleagues. By the time I got home, I had been on Lariam for the majority of three months.

 One night my wife was talking to me about a vacation. I saw red and punched a hole in the bedroom wall, taking a massive gorge out of the plasterboard. This came from nowhere. Naturally it scared the hell out of the poor woman.

 My next job I was due to go offshore from Stavanger. In an airport hotel room, at about 04:45 hours, I start coughing. I cannot stop. By 05:30 hours the duty manager is knocking at my door and pretty soon an ambulance is called. The crash squad at the hospital cannot find anything wrong with me and I am asked whether I am on anything. The only thing I am on is Lariam.

 I am no expert and I do not know what Lariam does to the brain. I only know that the drug altered my behaviour and I would never take it again, unless it was confirmed that I had caught malaria and needed immediate treatment. If military personnel are being forced to take Lariam and are experiencing similar symptoms of anger and aggressiveness that I felt, then god help the people around them.

 On the news it was reported that the US is no longer giving Lariam to their special forces. It is easy to see why. I realise that my own experience is hearsay and is not scientific evidence. That does not take away from the reality that Lariam does affect the behaviour of some. If you are not one of those people and can take Lariam without ill-effect: crack on. My advice to those whose dreams have been altered though is to stop. The dreams are just the tip of an ugly, violent iceberg.

No comments: